Kansas, 2011

Hail and Damaging Winds in Kansas, August 19, 2011

August 19, 2011 · NWS TOP · 22 events in 3 counties and zones

On the evening of August 19, a line of very strong thunderstorms including a couple embedded supercells moved southward out of Nebraska and into northeast Kansas. The storms left behind an expansive swath of structure and crop damage as the storms produced very large hail and 90 to 100 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of August 19, a line of very strong thunderstorms including a couple embedded supercells moved southward out of Nebraska and into northeast Kansas. The storms left behind an expansive swath of structure and crop damage as the storms produced very large hail and 90 to 100 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 8:45 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 19, 8:45 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI AUG 19 2011

.UPDATE...

...UPDATED FOR CURRENT TRENDS AND INCREASING FLASH FLOOD
POTENTIAL...

LATEST OBSERVATIONS CONTINUE TO SUPPORT A HEAVY RAIN THREAT ACROSS
THE AREA TONIGHT. OBSERVATIONS AND NEW SHORT TERM MODEL GUIDANCE
AS WELL AS THE 00 UTC NAM ALSO SUPPORT THIS HEAVY RAIN POTENTIAL.
THE THREAT APPEARS TO BE AMPLIFIED ACROSS NORTHEAST KANSAS...
COINCIDENTALLY IN MUCH OF THE SAME AREA THAT RECEIVED 1 TO 2
INCHES OF HEAVY RAIN LAST NIGHT. AN INITIAL LINE OF CONVECTION
ACROSS SOUTHEAST NEBRASKA WILL BUILD SOUTH WITH SOME MINOR
BACKBUILDING POSSIBLE ACROSS EXTREME NORTHERN KANSAS THROUGH 05Z.
WILL THEN EXPECT CONVERGENCE IN THE LOWER LEVELS TO BE MAXIMIZED
BETWEEN 04Z AND 12Z NEAR AND JUST NORTH OF INTERSTATE 70 WHILE THE
SHORT WAVE TROUGH ALOFT SLOWLY MAKES ITS WAY TO THE EAST. MOISTURE
CONTENT WILL INCREASE INTO NORTHEAST KANSAS PRIOR TO THAT TIME.
ALL IN ALL...PEAK RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE
EXPECTED WITH THE HEAVIEST STORMS...WITH THE BEST CHANCE FOR MORE
PROLONGED TSTORM ACTIVITY TO AFFECT SATURATED GROUNDS WITHIN THE
FLASH FLOOD WATCH AREA.

BARJENBRUCH

&&

.DISCUSSION...

TONIGHT-SATURDAY: ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED BY
MID EVENING INTO THE OVERNIGHT HOURS ACROSS THE CWA. AS OF EARLY
THIS AFTERNOON...FINE LINE RADAR AND SURFACE MESONET OBSERVATIONS
SHOWED A NW-SE ORIENTED FRONTAL BOUNDARY LOCATED OVER THE FAR
SOUTHWESTERN CWA DELINEATING COOLER/MOIST CONDITIONS TO THE NORTH
AND VERY HOT SFC TEMPERATURES TO THE SOUTH. AN UPPER DISTURBANCE
WAS APPROACHING THE HIGH PLAINS...WITH CONVECTION NOW DEVELOPING
OVER PARTS OF SW KANSAS AND SE COLORADO. THIS SFC BOUNDARY WILL
DRIFT SOUTHWARD THROUGH TONIGHT AS THE UPPER WAVE MOVES ACROSS THE
CENTRAL PLAINS. THE ONGOING CONVECTION IS PARTIALLY IN RESPONSE TO
THE UPPER WAVE...AND ANTICIPATE THIS REGION OF ACTIVITY TO EXPAND
IN COVERAGE AS IT MOVES NORTHEASTWARD ACROSS CENTRAL/NORTHERN
KANSAS...MAINLY NORTH OF THE SFC BOUNDARY. SOME OF THIS ACTIVITY
DURING THE EVENING MAY BECOME ROBUST...WITH THE STRONGEST ACTIVITY
INITIALLY RESIDING OVER THE NORTHWEST HALF OF THE CWA. FURTHER
CONCENTRATION OF CONVECTION OVER SE NEBRASKA INTO FAR NORTHERN
KANSAS MAY EVOLVE INTO A COMPLEX...WITH OUTFLOW PROPAGATING THE
SYSTEM MORE TO THE EAST OR SOUTHEAST BACK INTO PORTIONS OF THE
CWA. THEREFORE...THE HIGHEST PROBABILITY OF CONVECTION FROM 00Z-
12Z WILL BE LOCATED ALONG AND NORTH OF INTERSTATE 70. OVERALL
SHEAR/INSTABILITY LOWER THAN LAST NIGHTS EVENT...WITH THE MOST
PROBABLE WINDOW OF OPPORTUNITY FOR SEVERE WEATHER PRIOR TO
08Z...GENERALLY NORTHWEST OF LINE FROM HOLTON TO ABILENE. THE MAIN
SEVERE WEATHER THREAT WILL BE STRONG WINDS UP TO 60 MPH.
ADDITIONALLY...LOCALIZED FLOODING MAY OCCUR IN THE MOST ROBUST
ACTIVITY OVER PREVIOUSLY WET GROUNDS. CHANCES FOR ELEVATED
THUNDERSTORMS/SHOWERS WILL CONTINUE THROUGH AT LEAST THE FIRST
HALF OF SATURDAY BEFORE THE UPPER WAVE DEPARTS AND HIGH PRESSURE
BEGINS TO BUILD IN FROM THE NORTH. LOWS TONIGHT WILL FALL INTO THE
UPPER 60S TO LOWER 70S...WITH HIGHS ON SATURDAY ONLY REMAINING IN
THE 80S WITH AMPLE CLOUD COVER AND PRECIPITATION EXPECTED. BLAIR

PRECIP CHANCES DECREASE INTO THE EVENING HOURS SATURDAY NIGHT AS
THE HIGH PUSHES IN AND THE FRONT MOVES TO THE SOUTH. OVERNIGHT
LOWS IN THE 60S SHOULD BECOME HIGHS IN THE 80S SUNDAY WITH
SOUTHEAST WINDS.

SLIGHT CHANCES FOR PRECIP ON MONDAY AS LOW LEVEL JET RETURNS OVER
THE FRONT AND ACROSS EASTERN KANSAS. CLIPPER SHORTWAVE TROF MOVING
OUT OF THE UPPER MIDWEST MAY TRACK TO THE EAST OF THE STATE BUT
WORTH LEAVING SLIGHT CHANCES AGAIN FOR TUESDAY. STRONGER FRONT
MOVES IN BEHIND TROF PASSAGE ON WEDNESDAY AND WAS ABLE TO DIMINISH
POP CHANCES WEDNESDAY DURING THE DAY THROUGH FRIDAY. STRONG RIDGE
BUILDS ALOFT OVER COOLER SURFACE HIGH THAT SHIFTS INTO THE EAST
COAST. HIGHS END OF THE WEEK MAY BE ABLE TO COOL INTO THE MID 80S.
67

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE NEXT FEW HOURS BEFORE
THUNDERSTORMS MOVE INTO THE TERMINALS DURING THE OVERNIGHT HOURS.
MVFR CONDITIONS WILL BE POSSIBLE IN THE STRONGER STORMS OVERNIGHT. BEST
CHANCES FOR MVFR CONDITIONS APPEAR TO BE IN THE 06-10Z TIME FRAME.
CONDITIONS SHOULD IMPROVE TOWARDS DAYLIGHT BUT SHOWERS ARE
EXPECTED TO LINGER INTO THE DAY TOMORROW.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ011-012-023-
024-026-039-040.

&&
Hazardous weather outlook, Aug 19, 3:53 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT FRI AUG 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-202200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
453 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO SPREAD EASTWARD ACROSS MUCH OF
THE AREA THIS EVENING AND OVERNIGHT. HEAVY RAINFALL OF AN INCH OR
GREATER IS POSSIBLE...WHICH WILL INCREASE FLOODING POTENTIAL...
PARTICULARLY IN THOSE AREAS THAT RECEIVED HEAVY RAINFALL ON
THURSDAY NIGHT. SOME OF THE STRONGER STORMS MAY ALSO PRODUCE SMALL
HAIL AND GUSTY WINDS...WITH A LOW END THREAT OF SEVERE WEATHER
NORTHWEST OF A HOLTON TO ABILENE LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS CHANCES WILL LINGER ACROSS THE ENTIRE AREA INTO
SATURDAY AFTERNOON. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE
POSSIBLE SUNDAY NIGHT THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 19, 7:57 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT FRI AUG 19 2011

KSZ020-034-200245-
CLOUD-OTTAWA-
857 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND SOUTHERN CLOUD
COUNTIES...

THROUGH 945 PM CDT...THUNDERSTORMS WILL MOVE EAST NORTHEAST AT
35 MPH ACROSS PORTIONS OF OTTAWA AND SOUTHERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING WINDS UP TO 45 MPH. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...GLASCO...MINNEAPOLIS...
DELPHOS...BENNINGTON...WELLS...NILES...MILTONVALE AND AURORA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3946 9794 3958 9738 3896 9737 3896 9794
TIME...MOT...LOC 0156Z 250DEG 31KT 3926 9808
Special weather statement, Aug 19, 8:55 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI AUG 19 2011

KSZ011-012-200345-
BROWN-NEMAHA-
955 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES...

THROUGH 1045 PM CDT...THUNDERSTORMS WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 45 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
ONEIDA...SABETHA...MORRILL...FAIRVIEW...RESERVE...HAMLIN...
HIAWATHA...POWHATTAN AND KICKAPOO RESERVATION.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3991 9533 3990 9534 3967 9568 3995 9608
      4001 9595 4000 9556
TIME...MOT...LOC 0255Z 310DEG 28KT 4002 9586
Special weather statement, Aug 19, 9:35 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT FRI AUG 19 2011

KSZ012-200415-
BROWN-
1035 PM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...

THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE KICKAPOO RESERVATION...ROBINSON...WILLIS...HORTON
AND EVEREST.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3992 9559 3978 9533 3965 9534 3965 9569
      3969 9579 3976 9578
TIME...MOT...LOC 0335Z 313DEG 29KT 3979 9566

The radar

The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
August 19, 10:02 PM CST to 10:05 PM CST
Where
Jackson County, 0.87 mi NE of Whiting
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -95.610

Hail, Jackson

When
August 19, 10:02 PM CST to 10:05 PM CST
Where
Jackson County, 3.49 mi NE of Whiting
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.620, -95.580

Three windows were broken out on the north side of the house. Hail damaged the siding on the north, east, and south sides of the home.

Hail, Jackson

When
August 19, 10:02 PM CST to 10:07 PM CST
Where
Jackson County, 0.87 mi NE of Whiting
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -95.610

The hail was accompanied by 55 mph wind gusts.

Hail, Jackson

When
August 19, 10:04 PM CST to 10:09 PM CST
Where
Jackson County, 2.75 mi ENE of Whiting
Measured
1.75 in hail
Reported by
Public
Coordinates
39.590, -95.570

Hail, Jackson

When
August 19, 10:04 PM CST to 10:10 PM CST
Where
Jackson County, 1.74 mi NE of Whiting
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.600, -95.600

Hail damaged the siding of the home.

Thunderstorm Wind, Jackson

When
August 19, 10:04 PM CST to 10:08 PM CST
Where
Jackson County, 3 mi ESE of Whiting to 2.81 mi N of Whiting
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
39.560, -95.570

Multiple reports of wind damage east of Whiting from the Public and Trained Spotters. Reports of several outbuildings destroyed, power poles and highway signs blown over, wind gust estimated greater than 90 mph. Four broken windows in home, skylight broken in outdoor building. Corn fields stripped, 12 inch diameter tree limbs down in yard. Siding damaged by wind blown hail, three foot diameter trees uprooted, a total of eight trees down on property. Report from spotter of 6 to 12 inch diameter trees limbs down east of Whiting. Three windows broken in home from wind blown hail. One foot diameter tree limbs down with a large outdoor shed destroyed.

Hail, Jackson

When
August 19, 10:05 PM CST to 10:08 PM CST
Where
Jackson County, 0.87 mi NE of Whiting
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -95.610

The hail was accompanied by winds of over 50 mph.

Hail, Jackson

When
August 19, 10:05 PM CST to 10:11 PM CST
Where
Jackson County, 2.62 mi NE of Whiting
Measured
1.5 in hail
Reported by
Public
Coordinates
39.610, -95.590

Hail, Jackson

When
August 19, 10:06 PM CST to 10:11 PM CST
Where
Jackson County, 2.75 mi ENE of Whiting
Measured
1.75 in hail
Reported by
Public
Coordinates
39.590, -95.570

Hail, Jackson

When
August 19, 10:06 PM CST to 10:12 PM CST
Where
Jackson County, 4.87 mi N of Whiting
Measured
1.75 in hail
Reported by
Public
Coordinates
39.650, -95.610

Thunderstorm Wind, Jackson

When
August 19, 10:06 PM CST to 10:11 PM CST
Where
Jackson County, 4.87 mi N of Whiting
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.650, -95.610

An outdoor machine shed was destroyed by strong winds around 70 mph.

Hail, Jackson

When
August 19, 10:07 PM CST to 10:13 PM CST
Where
Jackson County, 2.13 mi E of Whiting
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.580, -95.580

Multiple windows were broken out due to large hail and gusty winds.

Hail, Jackson

When
August 19, 10:08 PM CST to 10:12 PM CST
Where
Jackson County, 1.07 mi E of Whiting
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.580, -95.600

Damage to bean and corn crops was reported as a result of strong winds and large hail. A shed was destroyed and windows were blown out on the north side of multiple homes.

Hail, Brown

When
August 19, 10:10 PM CST to 10:16 PM CST
Where
Brown County, 0.87 mi SW of Horton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.660, -95.540

Thunderstorm Wind, Jefferson

When
August 19, 10:46 PM CST
Where
Jefferson County, 0.69 mi S of Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.410, -95.330

Emergency manager estimates winds of 60 mph.

Hail, Jefferson

When
August 19, 10:57 PM CST to 11:02 PM CST
Where
Jefferson County, 6.97 mi E of Nortonville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
39.410, -95.200

Three windows were broken on the west side of a home due to wind driven hail. Damage to the vinyle siding of the home was also reported.

Hail, Jefferson

When
August 19, 10:57 PM CST to 11:02 PM CST
Where
Jefferson County, 5.91 mi E of Nortonville
Measured
3 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.410, -95.220

Hail cracked two windows at the home.

Thunderstorm Wind, Jefferson

When
August 19, 10:57 PM CST to 11:02 PM CST
Where
Jefferson County, 2.33 mi SSE of Nortonville to 4.66 mi NNE of Winchester
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
39.390, -95.310

Telephone pole blown down along with 2-3 inch diameter limbs. Resident estimated winds potentially as high as 100 mph. Other estimates of 90 mph. One tree three foot in diameter uprooted, another tree one foot in diameter uprooted on property.

Hail, Jefferson

When
August 19, 10:58 PM CST to 11:03 PM CST
Where
Jefferson County, 4.85 mi E of Nortonville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.410, -95.240

Hail, Jefferson

When
August 19, 11:02 PM CST to 11:07 PM CST
Where
Jefferson County, 4.28 mi NNE of Winchester
Measured
1.25 in hail
Reported by
Public
Coordinates
39.380, -95.250

A small tree was blown down and damage to bean crops occurred as a result of strong winds and large hail.

Hail, Jefferson

When
August 19, 11:07 PM CST to 11:12 PM CST
Where
Jefferson County, 3.21 mi E of Winchester
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.320, -95.210

Hail, Jefferson

When
August 19, 11:07 PM CST to 11:13 PM CST
Where
Jefferson County, 4.67 mi NNE of Mc Louth
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.260, -95.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343522, 343526, 343561, 343528, 343531, 343973, 343534, 343535, 343536, 343539, 343540, 343541, 343544, 343545, 343980, 343551, 343555, 343977, 343552, 343554, 343556, 343559.